You raise a very good point and one for which there isn’t a clear or simple answer. But let’s talk about some of the factors involved. Physicians want their patients to experience good pain control with the fewest side effects possible.
We may all be the same species (i.e., humans), but every person is slightly different in how the body reacts to medications. We can’t predict how they will respond to individual drugs, drug combinations, and/or supplements such as vitamins, calcium, and antioxidants.
Sometimes the underlying disease or condition that is causing the pain affects medications at a biochemical level. Those reactions aren’t always predictable either. To take it even a little further, consider this: drugs are metabolized (broken down) by the liver and then sent through the blood stream throughout the body.
The drug doesn’t just affect one system. It impacts all the systems. Then the kidneys have to filter out all the chemicals and get rid of any by-products that aren’t used. Like your wife, many people who are taking opioids are also taking other medications and supplements at the same time.
Studies show that the average person taking opioids also swallows 10 or more other pills each day. All of these substances have to be broken down and processed within the body. The potential for adverse effects increases with each medication or supplement taken.
There are several strategies for people taking multiple medications (called polypharmacy). First, make sure you can use only one pharmacist for all prescriptions. The pharmacist is trained to evaluate our health and the pills we take. He or she will be quick to point out any potential problem areas.
Second, if you do happen to shop at different pharmacies, then make sure each pharmacist has all the information needed to advise you. This includes past medical history and current health problems along with and a list of all medications being taken.
Likewise, make sure your wife is followed by her primary care physician. He or she can oversee all medications and advice accordingly. Reporting any new symptoms that may develop when taking these medications can help prevent adverse effects. Even minor problems such as upset stomach, nausea, headaches, constipation, vomiting, and dizziness should be reported immediately to the primary care physician, prescribing physician, or dentist.